• question-icon

    Suggest treatment for inflammation on skin after applying Polysporin

default
Posted on Wed, 2 Aug 2017 in Skin Hair and Nails
Question: Had XXXXXXX Cell Carcenoma removed from his arm. He has stitches and was told to keep the area moist with something like vaseline. I mentioned Polysporin and both my husband and I remembered her saying "yeah". So he's been putting Polysporin on the stiches area and it started getting inflamed. He went back to the doctor and was told that the Polysporin caused the inflammation. He was put on an oral antibiotic. The area is very red and warm and hard. It's probably 3 inches long, but in a good area to observe it. Even though he's on oral antibiotics we need to know what else he can do short of running back to the doctor. He's taking 2 pills per day now for 2 days... what else can he do?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 58 minutes later
Brief Answer:
Cellulitis vs reaction to Polysporin

Detailed Answer:
Hello and welcome,

It is not uncommon to have an inflammatory reaction to topical antibiotic ointments. I hope he has discontinued the Polysporin. Clean vaseline is preferable.

It's not clear to me what the TMP/SMX DS antibiotic is being used for. Skin can develop a bacterial infection called cellulitis, and this typically is very hot, tender, and spreads. This particular antibiotic is not the best choice for cellulitis, if it is cellulitis he is dealing with, so I question it's use here.

It could, rather than cellulitis, be an inflammatory reaction to the topical antibiotic ointment.

If the doctor feels it is cellulitis, applying hot compresses or soaking in hot water will help decrease the infection. A different antibiotic (such as dicloxacillin or one in the cephalosporin family; or if he is allergic to penicillin family antibiotics, then clarithromycin or azithromycin are alternatives) may be a better choice if the red area is spreading.

If it is an allergic or sensitivity reaction to the Polysporin, then staying off of the offending ointment is needed, and hot compresses may ease the congestion. An antihistamine cream such as Benadryl may help.

But without being able to see it, I can't say which it is. If it is getting worse, then he should go in to be seen again.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
When his doctor looked at the redness he said that if my husband hadn't mentioned the Polysporin he would have said it was infected. He prescribed the oral antibiotic to be on the safe side. The generic name for the Rx is SULPHAMETHOXAZOLE/TRIMETHOPRIM 800-160mg. Tomorrow will be the 3rd day for my husband to take it. I suggested the hot compress and to see how it looks in the AM. If it looks worse in any way he will be going quickly back to the doctor.

Right now it's red and warm and hard. Should he be going to the emergency room rather than what I suggested?
Is tomorrow AM okay?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
It's hard to say whether to wait without seeing it, but it's important to make sure it isn't spreading and that he isn't feeling ill or like he has fever or chills. You can draw, lightly with pen, around the area of redness to keep track of whether the area is expanding or not.

I am familiar with that antibiotic (brand names are Bactrim DS and Septra DS). It is a sulfa based antibiotic which is often used for UTIs and upper respiratory infections, but is not for skin infections.

If the doctor thought it was a reaction to the Polysporin, the area should is unlikely to expand in redness.

I can't say which the hardness might be due to. And abcess can be hard, and needs to be drained. With an abcess, when you gently press on it, it can feel a bit like something is inside.

So...
draw a circle around it.
put hot compresses on it.
watch for increasing size, or increasing pain.
watch for signs of illness (fever, chills, etc)
and if it is expanding, getting worse in anyway, or he is feeling ill, go to the ER tonight.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3137 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Ointments

doctor1 MD

I began to experience the symptoms of a cold or the flu. It came on very quickly within a few hours I went from feeling dizzy and light-headed to...

doctor1 MD

I ve been suffering with a kink in my neck, I had just put some bengay on it, I washed my hand, bit not well enough I guess, I scratched my groin...

doctor1 MD

hi sir. gd evng. i hv a query!!! for burns treatment ( my son has got his skin burnt with the silencer of the bike ) whether silverex ointment is...

doctor1 MD

Hi, I recently developed some (6) pustules on my abdomen that form a semi-circle. They seemed to be filled with pus at first but have since busted...

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved...

doctor1 MD

My wife has had sores on her arms and legs for about 1 year. They're not painful unless she picks at them. When she does pick at them, there's a...

doctor1 MD

any idea what these white marks are

Get personalised answers from verified doctor in minutes across 80+ specialties

194 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2